Verify My Insurance 1-800-737-0933
opiates cause constipation
12.15.2017

Why Does Heroin and Other Opiates Cause Constipation?

Many don’t like to talk about it, but opiates cause constipation.

Constipation is having hard stools, excessive strains when passing bowels, infrequent stools, partial bowel evacuation, unsuccessful defecation, or spending too much time passing stool. Constipation has two common classifications:

  • Primary constipation, which results from natural anorectal function or colon defects
  • Secondary constipation that occurs because of pathologic changes, for instance, intestinal obstruction and medications such as opioids

Low fiber intake, inadequate body fluids, physical inactivity, spinal cord compression, high calcium levels, kidney problems, or diabetes can lead to bowel dysfunction too.

Constipation can arise because of pharmacologically-based reasons including taking opioids. Opiates like heroin are drugs that depress your central nervous system. This means your breathing and other bodily systems slow down. But, opioids cause constipation quite often. Why is this?

Your gastrointestinal system also slows down when you take opioids. Not only this, your GI tract has receptors for the opiates that you produce naturally. The opiates and opioids that you take then bind to these receptors. This causes the usual contractions in your large and small intestines to decrease. Opioids may also paralyze your stomach so that it cannot process food the way it usually does. Food not only stays in your stomach, but opioids interfere with the enzymes needed to break it down. Even if everything else was working, opiates even reduce the urge to move your bowels.

When You Try to Move Your Bowels While on Opiates

  • The feces are hard, dry and painful. This is because the longer it takes for the stool to pass through your large intestine, or colon, the more water your body absorbs from them
  • You have to strain at stool
  • Even when you do have a bowel movement, it feels incomplete. There is actually a word for this: tenesmus

When opiates cause constipation, it can occur at any time. It also doesn’t go away over time like other side effects, because you GI tract doesn’t adapt to the drug the way the rest of your body does. Indeed, the longer you take the drug, the worse your constipation gets. Moreover, the usual remedies that help normal constipation do not work well when you are constipated from opioid use.

Opiates Cause Constipation: The Complications

The complications of constipation caused by opioid use is rarely life-threatening, but can be very uncomfortable, and degrade your quality of life. Common complications include:

  • Hemorrhoids, which occur when the veins in the rectum or anus dilate and fail due to straining.
  • Diverticulosis, which are tiny pouches in the wall of the large intestine. If these pouches become inflamed, it can lead to a condition called diverticulitis. Diverticulitis can be serious.
  • Fecal impaction, which happens when a large amount of hard stool simply cannot be passed. This is often accompanied by a watery discharge from the rectum, nausea and malaise.

Getting Treatment for Opiate Addiction

Unless you’re using opiates for a chronic pain condition or other condition, it’s possible to abstain from opiate use, but because of the severity of withdrawal, it’s not as easy as it sounds. One reason inpatient detoxes are so preferable as a means to get off opiates is because they are capable of dealing with the many health conditions caused by opioid abuse. A withdrawal from opiates can include the opposite problem: diarrhea. Medical detoxes can help with this issue, too. When you enter a detox or inpatient facility for help with opiate addiction, you take a very small step in coping with the things that opiates have done to damage your life and your body.

Opioids have a lot of devastating side effects even when used for legitimate reasons in a medical setting or hospital. For drug addicts, they get all the side effects, too, but often don’t realize that it’s the medication causing them because a doctor wasn’t the one who prescribed the opiates. In time, most users figure out that the culprit for constipation is opioids. Over the counter laxatives perform very poorly for opiate abuse. You can have constipation when you take them regularly, as prescribed, but people who abuse them get cases of constipation that can even lead to blockages, something that can in time become life threatening.

Getting Well From Opioid Addiction

Whether you’ve been using opiates for a little while or a long time, you’ll find that you’re suffering from a host of symptoms both when you take them and when you don’t take them. Side effects like constipation are from use. Side effects like diarrhea are the result of trying to quit. An inpatient detox center can help you deal with both of these effects and more. Thanks to a caring staff, medical doctors there to supervise detox, and other peers who can relate to your experiences and help you cope with them, there’s a place where you can feel safe during the time you’re recovering from opiate use.

Some patients may have started using opiates for medical reasons but found themselves addicted in a short period of time. If this is the case, the answer is still the same: cessation. Inpatient detoxes and intensive outpatient programs are the best methods of helping people quit opiates. Their withdrawal symptoms are severe, and the side effects of taking them are often severe, too. The longer you go on, the more severe the side effects will be, and we all know that the major side effect, addiction, can be life altering at best and life threatening at worst.

Call Genesis House for Help

If you need detox for your opiate use and its complications, give us a call at Genesis House. Our number here is 800-737-0933

Listen to Podcasts
Season 3, Episode 31: 29 Years of Recovery w/ Andy V.